It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



ADD / ADHD Message Board
Post New Thread   Reply Reply
LinkBack Thread Tools
Old 02-23-2013, 03:19 PM   #1
Newbie
(male)
 
Join Date: Feb 2013
Posts: 2
WinBack HB User
long term effects of Concerta?

I am wondering about the long term effects of Concerta on my physical and potentially mental health.
I have been taking Concerta 54mg every morning for nine years straight, missing maybe ten days since I started taking it. Not very many people have been taking it as long as I have. I am only 5ft 10in. and weigh only 145lbs. For about to turn twenty I'm small for my size and it is apparent when compared to my birth parents. Two months ago I switched to 36mg because I'm trying to get off the medication, I don't like being dependent upon it.

It has been shown that adhd medications can stunt growth and possibly mental growth. Is it possible that my medication has impacted my physical being and possibly mental growth over these nine years?

 
Reply With Quote
Old 02-25-2013, 01:21 AM   #2
Senior Veteran
(male)
 
Thunor's Avatar
 
Join Date: Feb 2008
Location: Edmonton, Alberta, Canada
Posts: 540
Thunor HB UserThunor HB UserThunor HB UserThunor HB UserThunor HB UserThunor HB UserThunor HB UserThunor HB UserThunor HB UserThunor HB User
Re: long term effects of Concerta?

As I understand it, Concerta (or any methylphenidate medication) can delay physical development, but does not have an effect on one's ultimate physical size. I cannot speak to how this was determined, but I can tell you that methylphenidate has been in use to treat ADHD and other disorders in children since at least the 1950s, and has been extensively studied over very long periods of time.

Human growth does tend to stop at around 20 years old, though there are often exceptions, especially in very tall families. It's not unusual for men to continue to grow in their early 20s, so don't lose hope yet. Ensure that your diet is nutritious so that lack of building materials doesn't limit your potential growth as well.

As far as mental development, I'm not aware of any research that indicates that methylphenidate has any negative effect. I certainly would be prepared to believe that it does, however. That said, the brain is an amazing organ that grows and develops as it is needed, much like a muscle (it's now believed that lifelong learning is protective against degenerative brain conditions like dementia). Make sure that you continue to work and learn, and any lack of brain development should right itself. Unless you have been abusing your Concerta in a rather extreme way (too much methylphenidate at once has neurotoxic effects), I wouldn't lose sleep over that one.

 
Reply With Quote
Sponsors Lightbulb
   
Reply Reply




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Adderall
Amphetamine
Concerta
Metadate
Methylphenidate
  Prozac
Ritalin
Strattera
Wellbutrin
Zoloft




TOP THANKED CONTRIBUTORS



addprogrammer (94), janewhite1 (90), Thunor (47), marisuela (15), addventurous (10), iluv (10), LessStress38 (9), Administrator (9), CharBerry (6), Wootton (6)

Site Wide Totals

teteri66 (1136), MSJayhawk (941), Apollo123 (856), janewhite1 (823), Titchou (771), Gabriel (743), ladybud (667), sammy64 (666), midwest1 (655), BlueSkies14 (610)



All times are GMT -7. The time now is 03:50 AM.



Site owned and operated by HealthBoards.com™
Copyright and Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!